What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 23, 11:29 PM EST, 9 minutes earlier.
Area forecast discussion, May 23, 11:29 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
1229 AM EDT Fri May 24 2019
.SYNOPSIS...
A cold front will move through tonight. High pressure will follow
for Friday and Saturday. Another frontal system will affect the area
late Saturday through Sunday, with a frontal boundary likely
stalling near or over us on Sunday. By Monday, that front should
move to our south, and high pressure should build in for Monday and
into Tuesday. An additional frontal system will likely approach the
region towards the middle of next week.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
A few thunderstorms will still be possible over the next couple
hours (particularly over Delmarva and far SE Pa/S NJ) where
there is still residual instability and low-lvl moisture.
However, in general the threat of storms (and in particular
severe storms) is quickly waning as we are losing surface-based
instability which is particularly evident by the lack of
convective mixing with even some of the stronger storms.
Additionally the cold front, which is at present more or less-
bisecting PA from NE to SW, will begin to nose into the area
around 06Z and will have fully pushed through the area by about
10Z. We will dry out at low-lvls behind the front, however will
have to watch out for some patchy fog in the meantime (particularly
in eastern PA/NW NJ) until this drier northwesterly flow
arrives.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM SATURDAY/...
A pleasant day is on tap tomorrow as the ridge builds to our west.
Northwesterly flow is expected over our region through the day. The
pressure gradient may be slow to decrease behind the cold front, so
gusts to 25 mph are possible through the day. In the wake of the
cold front, highs should be in the 60s and 70s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Overview...
The beat goes on. No appreciable large scale changes are expected in
the coming week regarding the upper air pattern over the CONUS. Day-
to-day wiggles aside, this remains a remarkably persistent pattern
of an anomalous deep western US trough and an equally stubborn
Southeast US ridge. It follows that our sensible surface weather
will be more of the same. This means temperatures generally near to
above normal thanks to our position on the northern edge of the
ridge, along with occasional shower and storm threats due to frontal
passages as storm systems continue to track out of the middle of the
country, which continues to be battered by severe storms and
flooding. One possible difference for us this period is that we may
get more in the way of "hot" as opposed to "warm" weather. The
persistent Southeast ridge will lead to the development of a very
hot air mass to our south; record highs are likely across the
Southeast in the days ahead. So while the overall pattern isn't
changing, the air that gets advected in on any southerly flow will
be hotter than it has been previously. Climatology helping here as
well as we approach the start of June. So many areas may see their
first 90 degree day next week. Other than that, the main forecast
challenge is simply timing out the frontal disturbances, always
tricky in a pattern like this, and determining whether any of them
have a better chance for heavy rain or strong storm potential.
Dailies...
Friday night-Saturday... High pressure firmly in control this period
as we sit in between weather systems. Dry and seasonable Friday
night, and again during the day on Saturday although with dry air
and the development of some WAA we'll likely warm a little above
normal Saturday. WAA will be associated with a warm front passing
near and north of us, with any shower activity expected to remain to
our north. So looks to be a very nice day Saturday.
Saturday night-Sunday night... This period will feature a couple of
shower and storm chances as low pressure tracks off well to our
northwest over Ontario on Saturday night. A frontal boundary (I
hesitate to call it a cold front) will approach by Saturday evening
and overnight. The front will likely stall over us for Sunday as it
takes on a more west-to-east orientation. This will bring a shower
and storm threat Saturday night and again on Sunday afternoon and
evening. In both cases, the activity will probably be most
widespread across the western half of the CWA. Saturday night's
activity looks to be fairly benign; SPC has scaled back the slight
risk area for Saturday and expect upstream storms to be weakening as
they move through here with loss of surface heating. A few strong
storms could be possible Sunday in our southwestern zones, although
dynamic forcing is not very impressive that day. So probably more in
the way of garden variety activity. Very warm temperatures expected
Sunday; mid to upper 80s in most places.
Monday-Monday night... Most indications right now are that Monday
should be a dry day with high pressure building in as the surface
front drops far enough south to remove the shower and storm threat.
This should mean offshore flow (save for a possible coastal sea
breeze) and lower dew points, so it looks like another warm day,
with temperatures getting back into the low 80s. Dry weather likely
to hold at least through the first half of Monday night.
Tuesday-Thursday... This period looks a little unsettled, and right
now it is near impossible to time out in terms of when the better
shower and storm chances are. Given the relentless onslaught of
upstream convection, models will not be able to accurately assess
precipitation chances downstream over our area. Most of the 23.12z
guidance has generally trended towards drier outcomes for this
period, but it is likely there will be plenty of back and forth in
the coming days with frontal positionings. Following the general
theme of a shower or storm threat every 2 or 3 days, the middle
portion of this period may stand the greatest chance for rain. But
at this stage, went with frequent use of slight chance or low end
chance PoPs with refinement to come in later days. Temperatures
should remain mostly above average, and as mentioned in the overview
one or two of these days could be quite hot. In particular, if most
of this period does end up drier, we could easily see a day or two
into the 90s. Went with a blended approach, but even that is giving
out some rather high max temperature values.
&&
.AVIATION /04Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...The threat of thunderstorms will have more or less
ended by 06Z at all terminals and is likely already over at
terminals north of PNE. WSW winds will veer more northwest
between 06 and 09Z.
Friday...VFR conditions are expected. Northwesterly winds may gust
as high as 25 kt during the day.
Outlook...
Friday night-Saturday... VFR. Winds gradually shifting from north to
east to south at around 5 to 10 kt.
Saturday night-Sunday night... Prevailing conditions expected to be
VFR, but scattered showers and thunderstorms will lead to localized
restrictions. Winds gradually shifting from south-southwesterly to
northwesterly but remaining at generally 5 to 10 kt.
Monday-Tuesday... Mainly VFR conditions expected.
&&
.MARINE...
Marginal Small Craft Advisory conditions will continue on the
Atlantic coastal waters into late tonight. Expect a lull in
conditions Friday morning. There may be a brief period of wind gusts
to 25 kt Friday afternoon, primarily for near shore locations.
Outlook...
Friday night-Monday... Winds and seas are expected to remain mostly
below SCA criteria through the period. Southerly winds Saturday
night may gust to near 25 kt. Seas generally 2 to 4 ft. A chance of
showers or thunderstorms from Saturday night through Sunday night.
Rip Currents...
There is a moderate risk for the formation of dangerous rip currents
on the New Jersey shore and Delaware Beaches through this
evening. The moderate risk will continue into Friday.
&&
.EQUIPMENT...
KDIX is back online. The test phase has ended, all repairs have been
completed, and the radar is operating normally. We extend our thanks
to the team of local and national technicians who have worked
tirelessly to complete these extensive repairs.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 7 AM EDT this morning for
ANZ450>455.
&&
Synopsis...O'Brien
Near Term...Carr/Johnson/Robertson
Short Term...Johnson
Long Term...O'Brien
Aviation...Carr/Johnson/Robertson/O'Brien
Marine...Johnson/O'Brien
Equipment...Hazardous weather outlook, May 23, 7:35 PM EST, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
835 PM EDT Thu May 23 2019
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027-
PAZ054-055-060>062-070-071-101>106-250045-
New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-
Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-
Western Monmouth-Mercer-Salem-Gloucester-Camden-
Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
835 PM EDT Thu May 23 2019
This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.
.DAY ONE...Tonight.
Some thunderstorms this evening and early tonight could be severe.
The primary hazard with any severe storms is expected to be damaging
winds, but severe hail is possible as well.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
DEZ004-NJZ014-024>026-250045-
Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May-
Coastal Atlantic-Coastal Ocean-
835 PM EDT Thu May 23 2019
This Hazardous Weather Outlook is for southern Delaware, central
New Jersey and southern New Jersey.
.DAY ONE...Tonight.
Some thunderstorms this evening and early tonight could be severe.
The primary hazard with any severe storms is expected to be damaging
winds, but severe hail is possible as well.
There is a moderate risk for the development of dangerous rip
currents at the beaches.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a moderate risk for the development of dangerous rip
currents at the beaches on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ430-431-450>455-250045-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
835 PM EDT Thu May 23 2019
This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.
.DAY ONE...Tonight.
Thunderstorms this evening and early tonight will be capable of
producing wind gusts above 34 kt.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
In the hours before
Special weather statement, May 23, 8:28 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
928 PM EDT Thu May 23 2019
PAZ054-055-240200-
Monroe-Carbon-
928 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARBON AND SOUTHWESTERN
MONROE COUNTIES...
At 928 PM EDT, a strong thunderstorm was located near Drums, or 7
miles north of Hazleton, moving east at 65 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Mount Pocono, Jim Thorpe, Weatherly, Beltzville State Park, Pocono
Raceway, Lake Harmony, McMichael, Scotrun, Blakeslee, Penn Forest
Reservoir, Long Pond, Albrightsville, Kresgeville, Christmans, Sun
Valley, Jonas, Meckesville, Gilbert, Pocono Pines and Beaver Meadows.
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 4111 7526 4084 7551 4093 7595 4098 7582
4098 7580 4101 7573 4103 7574 4105 7577
4109 7577 4109 7576 4110 7575 4111 7572
4112 7571
TIME...MOT...LOC 0128Z 276DEG 58KT 4105 7597
MPSSpecial weather statement, May 23, 9:22 PM EST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1022 PM EDT Thu May 23 2019
NJZ001-007-008-010-240245-
Morris-Sussex-Somerset-Warren-
1022 PM EDT Thu May 23 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MORRIS...SOUTHWESTERN
SUSSEX...NORTHEASTERN WARREN AND NORTH CENTRAL SOMERSET COUNTIES...
At 1022 PM EDT, strong thunderstorms were clustered over Greendell,
or 7 miles south of Newton, moving east at 60 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Morristown, Newton, Dover, Madison, Hopatcong, Florham Park, East
Hanover, Lincoln Park, Kinnelon, Hackettstown, Chatham, Boonton,
Butler, Wharton, Rockaway, Morris Plains, Mount Arlington, Mendham,
Mountain Lakes and Stanhope.
If outdoors, consider seeking shelter inside a building.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 4091 7433 4088 7434 4086 7432 4082 7434
4079 7437 4076 7437 4075 7436 4068 7445
4084 7499 4106 7484 4100 7430 4097 7428
4092 7429 4090 7427
TIME...MOT...LOC 0222Z 280DEG 60KT 4095 7479
MPSSpecial weather statement, May 23, 10:37 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mount Holly NJ
1137 PM EDT Thu May 23 2019
PAZ060-240415-
Berks-
1137 PM EDT Thu May 23 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BERKS COUNTY...
At 1137 PM EDT, a strong thunderstorm was located near Richland, or
near Myerstown, moving southeast at 55 mph.
Wind gusts up to 40 mph are possible with this storm.
Locations impacted include...
Reading, Wyomissing, Birdsboro, Sinking Spring, Laureldale,
Womelsdorf, Wernersville, Newmanstown, Bernville, Strausstown, New
Morgan, Spring Ridge, Fairview Hgts, Shillington, West Reading, Mount
Penn, Mohnton, Kenhorst, St. Lawrence and West Lawn.
To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Mount Holly NJ.
LAT...LON 4052 7630 4036 7573 4016 7591 4031 7614
4036 7621 4037 7623 4044 7634
TIME...MOT...LOC 0337Z 293DEG 46KT 4041 7626
MPSSpecial weather statement, May 23, 11:15 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
1215 AM EDT Fri May 24 2019
PAZ070-071-101>104-240445-
Eastern Montgomery-Western Montgomery-Delaware-Western
Chester-Eastern Chester-Philadelphia-
1215 AM EDT Fri May 24 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MONTGOMERY...
NORTHEASTERN CHESTER...PHILADELPHIA AND NORTHEASTERN DELAWARE
COUNTIES...
At 1214 AM EDT, a strong thunderstorm was located over Cedarville, or
16 miles southeast of Reading, moving southeast at 55 mph.
Wind gusts up to 35 mph are possible with this storm. Go indoors if
threatening weather approaches.
Locations impacted include...
Philadelphia, Camden, Norristown, Pottstown, Phoenixville, West
Norriton, East Norriton, Yeadon, Conshohocken, Folcroft, Ambler,
Collegeville, Royersford, Jenkintown, Narberth, Trappe, National
Park, East Lansdowne, Rockledge and Abington.
LAT...LON 4024 7571 4025 7569 4031 7565 4009 7496
4006 7498 4005 7498 4002 7501 4002 7504
3998 7508 3996 7513 3990 7513 3986 7523
4016 7577
TIME...MOT...LOC 0414Z 297DEG 46KT 4020 7567
PO